New York, 2017

High Wind in New York, March 8, 2017

March 8, 2017 · NWS BUF · 17 events in 17 counties and zones

Unusually deep low pressure moved from northwest Ontario across Hudson Bay. The low brought strong winds to the entire region with sustained winds up to 49 mph and wind gusts as high as 81 mph.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$4.9 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Unusually deep low pressure moved from northwest Ontario across Hudson Bay. The low brought strong winds to the entire region with sustained winds up to 49 mph and wind gusts as high as 81 mph. A significant amount of damage resulted with hundreds of thousands left without power over 100,000 in Monroe County alone. Particularly hard hit was the northern Genesee Valley region including parts of Orleans, Monroe, and Genesee counties. Trees and power lines were downed. Power poles were snapped. The strong winds derailed a train in Batavia (Genesee County). Twelve out of thirty-one freight cars were blown off the tracks. In Chili, a large section of fence was impaled into the second story of a house. Numerous flights into the Buffalo and Rochester Airports had to be diverted due to the winds. This in turn resulted in cancellation of some outbound flights from those airports. Measured wind gusts included: 81 mph at Rochester Airport (Monroe County), 76 mph at Batavia (Genesee County), 75 mph at Hamburg (Erie County), 72 mph at Niagara Falls Airport (Niagara County), 70 mph at Tonawanda (Erie County), 69 mph at Fredonia (Chautauqua County) and East Aurora (Erie County), 67 mph at Brockport (Monroe County), 66 mph at Buffalo Airport (Erie County), 65 mph at Warsaw (Wyoming County), 63 mph at Dunkirk Lighthouse (Chautauqua County), Fort Drum (Jefferson County) and Medina (Orleans County), 61 mph at Oswego County Airport, Fulton (Oswego County), 60 mph at East Amherst (Erie County) and Rush (Monroe County), 59 mph at Springville (Erie County), and 58 mph at Delevan (Cattaraugus County), Brant (Erie County), York (Livingston County), and Clifton Spring (Ontario County). Measured Sustained winds included: 49 mph at Batavia (Genesee County), 47 mph at Gates (Monroe County), and 43 mph at Fredonia (Chautauqua County), Barker (Niagara County), and Warsaw (Wyoming County). The wind damage several buildings including ones in Batavia (Genesee County), Rochester Airport, Spencerport and Greece (Monroe County), Alden and East Amherst (Erie County), Barker (Niagara County) and Gowanda (Cattaraugus County). Falling trees damaged homes or automobiles in Irondequoit, Braddock Bay, Webster and Brighton (Monroe County), Lancaster, Lackawanna and Tonawanda (Erie County), Ontario (Wayne County), York and Geneseo (Livingston County), Lockport and Pendleton(Niagara County) and Lyndonville (Orleans County). Minor injuries were reported to drivers of tractor trailers overturned by the wind in Rapids, Newfane and Niagara Falls (Niagara County), Covington and Bennington (Wyoming County). Amherst (Erie County), York (Livingston County), and Alexander (Genesee County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 8, 9:40 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 8, 9:40 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
940 AM EST Wed Mar 8 2017

.SYNOPSIS...
A cooler and much drier airmass will overspread our region with very
windy conditions also developing by this afternoon. A large trough
will then develop over the Northeast through the rest of the week
and the upcoming weekend...bringing a return to well below normal
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Strong low pressure along the south shores of Hudson Bay this
morning will gradually weaken as it drifts north into Hudson
Bay. While the position of the surface low is not a typical set
up for high winds across Western New York, there are several
factors which suggest there will be a period of damaging winds
across the region, especially across the Niagara Frontier and
extending into Monroe County.

A vort max embedded in an upper level trough associated with
this low across Eastern Michigan late this morning will pivot
across our region mid to late afternoon. Consensus 925mb winds
are forecast to increase to 60 kts across the Western New York
lake plains and 45 to 50 kts across interior sections and the
Eastern Lake Ontario region. 850mb winds are generally 5-10 kts
stronger than this. With mostly sunny skies across the region,
these should readily mix to the surface with peak gusts likely
to be around or a bit more than the 925mb winds. This is
reflected in most model guidance, with the HRRR showing peak
winds between 2 pm and 6 pm today. Finally, upstream
observations support this with widespread gusts over 50 mph
across Eastern Michigan already this morning with winds forecast
to increase when this reaches our region this afternoon. The
primary forecast concern is if clouds associated with the
shortwave reach our area before the core of the winds, but it
appears this will not be the case with clouds moving in right
behind the core of strongest mid-level winds.

Based on this, have expanded the high wind warning to include
all of Western New York with gusts to 60 mph expected in most of
the warning area. The strongest winds will be across the Niagara
Frontier, extending into Western Monroe county where gusts to 70
mph are expected. Lake Erie may provide a modest stabilizing
influence near downtown Buffalo, but this may serve to enhance
gusts across Genesee County. With the ground thawed in most areas,
winds this strong can cause rather widespread tree damage. The
strongest winds aloft do not reach the Eastern Lake Ontario
Region until sunset, so with less mixing have kept this area in
an advisory.

This is an unusual event. Local research shows that 850mb winds
speeds support a significant wind event, but that the position
of the parent low is not in a favorable position typical of
high wind events in our area. This low is around 900 miles
northwest of Buffalo where typically lows bringing high winds
track within 500 miles northwest of Buffalo. Another unusual
characteristic is that the low is filling when typically lows
associated with high wind events should continually deepen.
There are also no matches to the top 15 CIPS analogs to todays
event which produced high winds within a most recent local
2004-2014 wind study. Three of the top 15 events did however
match Advisory events. These points aside, this is an unusually
deep low with center 5 Standard deviations below normal per 00z
NAEFS ensembles and does have a history of producing gusts over
50kts.

Otherwise, there is a small chance of showers today along the
leading edge of the shortwave. Highs will be in the upper 40s to
lower 50s with the highest temps across the Genesee Valley and
Finger Lakes regions.

Tonight, the strong surface low will continue to slowly fill
while shifting over central Hudson Bay. The tight pressure
gradient extending south across the eastern Great Lakes will
gradually relax and allow winds to slowly diminish. Wrap around
moisture some channeled vorticity reaching south across Lake
Ontario will likely produce a few snow showers east of Lake
Ontario. The airmass will also grow cold enough for some modest
lake response with 2-3 inches of accumulation possible across
the top of the Tug Hill. An inch or less is more likely at lower
elevations of the Tug down to the lakeshore east of Lake
Ontario. Tonight, temperatures will fall sharply reaching the
mid to upper 20s by daybreak Thursday.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Winter will make a return appearance to western and north central
New York during the period, at least with regard to temperatures.
Reinforcing shots of cold air associated with weak shortwaves
rotating around the base of the longwave trough, combined with wrap
around moisture will produce some snow showers Thursday morning east
of Lake Ontario. This activity will likely taper off pretty quickly
by midday Thursday as the airmass dries out, and diurnal influences
from the higher March sun angle disrupt the lake effect process.
Most high temperatures Thursday will be in the upper 30s to lower
40s, with lower 30s across portions of the North Country.

Thursday night model guidance continues to show a west/northwest
flow aloft with a baroclinic zone laying out east-west across the
Ohio Valley. Weak wave moving along this boundary will support a
narrow strip of accumulating snow mainly across Pennsylvania. The
northern edge of this may clip the Southern Tier with light snow and
light accumulations of less than an inch. Elsewhere it should remain
dry with some mid/high clouds to the north of the wave.

Friday through Saturday, overlake instability increases during the
period, as 850 mb temperatures drop below -20c. This would normally
promote a strong lake effect response. But in this case, not so
much. The main limiting factor throughout this time frame is
moisture. Deep moisture looks to be lacking, making robust lake
effect difficult to achieve. At this point, expect only scattered
snow showers and a few narrow bands of snow southeast of the lakes
with localized minor accumulations possible.

The core of the cold airmass will cross the area Saturday, with many
locations not making it out of the teens for highs with lows in the
single digits for most, and below zero for the North Country. It
will be quite breezy as well Friday through Saturday with wind
chills below zero.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
For the start of the next week, cold air will remain in place across
the northeast as large scale troughing remains locked in place.
Below normal temperature will persist on Sunday with diminishing
lake effect snows south east of the lakes. These lake effect snow
showers will diminish as warm advection develops in advance of a
approaching clipper low that will track across the region Monday and
Monday. The EC has this feature tracking nearly over the forecast
area, while the GFS remains a bit further south with the best
forcing, across Pennsylvania. Depending on the exact track, we could
pick up light general snowfall across the region. Below normal
temperatures but with drier conditions will likely linger Tuesday
into Wednesday with persistent troughing over the northeast. This
pattern may start to break down mid-week, allowing for a resurgence
of more mild, Pacific-based airmass northwards across the county by
the second half of next week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR cigs/vis in place this morning as a wedge of dry air has shifted
over our region. Our attention today will continue to be focused on
an anomalously strong low level jet that will plow across our region
this afternoon and night. This feature will generate damaging winds
across parts of the region...with wind gusts to 60 mph likely from
Lake Erie and the Niagara Frontier to the ROC area. These very
strong sfc winds will peak during the afternoon and evening. The TAF
sites most affected will be KBUF, KIAG and KROC where local ground
delays will be likely. Cancellations will not be out of the
question.

Winds will begin to slacken during the late evening but gusts will
still be able to reach 30-40 knots through 06z Thursday and to
around 20kts by 12z Thursday. Otherwise VFR/MVFR...with some snow
showers likely east of Lake Ontario.

Outlook...
Thursday...VFR/MVFR with a chance of snow showers east of
Lake Ontario. Thursday night through Saturday...VFR/MVFR with a
chance of snow showers.
Sunday...Mainly VFR.

&&

.MARINE...
Winds will increase again and eventually turn very strong by this
afternoon and evening. Sustained winds to low-end gale force (with
higher gusts) appear likely on both lakes and the Niagara
River...for which Gale Warnings have been hoisted in collaboration
with both WFO CLE and Environment Canada. Winds will slacken below
Gale Force later tonight where Small Craft Advisories will likely
follow up Gale Warnings on the nearshore waters.

Expect a short period of calmer conditions by late Thursday into
Thursday night before gusty winds pick up again on Friday afternoon
as a deepening low passes south of New York.

&&

.TIDES/COASTAL FLOODING...
The strong southwest winds will result in significant water
rises on Lake Erie today. This event looks similar to last
Wednesday, when the gauge at the Buffalo Harbor rose to 6.4 feet
above low water datum. Expect a similar rise with this event,
between 6 and 7 feet above low water datum. Water at this level
combined with significant wave action will produce shoreline
erosion, and also spray water across Route 5 in Athol Springs.
The rapid rise in water levels will also be an issue for any
boats moored in harbors.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Warning until 10 PM EST this evening for NYZ001>004-
     010>014-019>021-085.
     Lakeshore Flood Advisory until 10 PM EST this evening for
     NYZ010-019-085.
     Wind Advisory until 1 AM EST Thursday for NYZ005>008.
MARINE...Gale Warning until 10 PM EST this evening for LEZ020-040-041.
         Gale Warning until 10 PM EST this evening for LOZ030.
         Gale Warning from 1 PM this afternoon to 7 AM EST Thursday
         for LOZ043>045-063>065.
         Gale Warning until 7 AM EST Thursday for LOZ042-062.

&&

SYNOPSIS...JJR/SMITH
NEAR TERM...APFFEL/SMITH
SHORT TERM...TMA
LONG TERM...CHURCH
AVIATION...SMITH
MARINE...JJR/SMITH
TIDES/COASTAL FLOODING...HITCHCOCK
Hazardous weather outlook, Mar 8, 8:18 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
818 AM EST Wed Mar 8 2017

NYZ005>008-091330-
Northern Cayuga-Oswego-Jefferson-Lewis-
818 AM EST Wed Mar 8 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-011>014-020-021-091330-
Niagara-Orleans-Monroe-Wayne-Genesee-Wyoming-Livingston-Ontario-
Cattaraugus-Allegany-
818 AM EST Wed Mar 8 2017

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-091330-
Northern Erie-Chautauqua-Southern Erie-
818 AM EST Wed Mar 8 2017

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lakeshore Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-091330-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
818 AM EST Wed Mar 8 2017

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-091330-
Saint Lawrence River from Cape Vincent to Ogdensburg-
818 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for portions of Saint Lawrence
River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-091330-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
818 AM EST Wed Mar 8 2017

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042-062-091330-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
818 AM EST Wed Mar 8 2017

...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Northern Erie

When
March 8, 11:57 AM EST to 8:00 PM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
ASOS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Wyoming

When
March 8, 12:15 PM EST to 10:00 PM EST
Where
Wyoming forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
Mesonet
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

High Wind, Southern Erie

When
March 8, 12:23 PM EST to 10:00 PM EST
Where
Southern Erie forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$150,000
Reported by
Department of Highways
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Niagara

When
March 8, 12:32 PM EST to 8:00 PM EST
Where
Niagara forecast zone
Measured
63 kt (72 mph) measured gust
Injuries
3 direct, 0 indirect
Property damage
$500,000
Reported by
Social Media
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

High Wind, Chautauqua

When
March 8, 12:35 PM EST to 10:00 PM EST
Where
Chautauqua forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$300,000
Reported by
Mesonet
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

High Wind, Orleans

When
March 8, 12:45 PM EST to 8:00 PM EST
Where
Orleans forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

High Wind, Genesee

When
March 8, 12:45 PM EST to 8:00 PM EST
Where
Genesee forecast zone
Measured
43 kt (49 mph) measured sustained
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
Mesonet
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

High Wind, Cattaraugus

When
March 8, 12:45 PM EST to 10:00 PM EST
Where
Cattaraugus forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

High Wind, Monroe

When
March 8, 1:05 PM EST to 8:00 PM EST
Where
Monroe forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$1.5 million
Reported by
ASOS
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

High Wind, Livingston

When
March 8, 1:25 PM EST to 10:00 PM EST
Where
Livingston forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Mesonet
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

High Wind, Ontario

When
March 8, 1:30 PM EST to 10:00 PM EST
Where
Ontario forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
March 8, 2:24 PM EST to 11:00 PM EST
Where
Jefferson forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$200,000
Reported by
AWOS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

High Wind, Northern Cayuga

When
March 8, 3:00 PM EST to 10:00 PM EST
Where
Northern Cayuga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Broadcast media reported trees and wires downed by the high winds.

High Wind, Lewis

When
March 8, 3:00 PM EST to 11:00 PM EST
Where
Lewis forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Broadcast Media reported trees and wires down by the high winds in Carthage.

High Wind, Wayne

When
March 8, 3:45 PM EST to 10:00 PM EST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
Social Media
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Power poles were snapped in Walworth by the strong winds.

High Wind, Allegany

When
March 8, 3:50 PM EST to 10:00 PM EST
Where
Allegany forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Law enforcement reported trees and wires downed by the high winds.

High Wind, Oswego

When
March 8, 6:44 PM EST to 11:00 PM EST
Where
Oswego forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$200,000
Reported by
ASOS
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688751, 688753, 688755, 688748, 688754, 688749, 688752, 688759, 688750, 688757, 688758, 688763, 688761, 688764, 688756, 688760, 688762.